Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 147, NWS Blacksburg, VA

June 2, 1998Giles County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 2, 1998, 5:26 PM EDT for Giles County, Virginia. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 1998, 5:26 PM EDT (21:26 UTC)
Expired
Jun 2, 1998, 6:15 PM EDT
In force
49 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Giles County, VA

The radar

The Roanoke radar (KFCX), 50 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 5:40 PM EDTHail 0.75Pearisburg, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 3:10 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

989 
WUUS01 KRNK 022128 RRA
SVRRNK
VAC071-022215-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT TUE JUN 2 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GILES COUNTY IN SOUTHWESTERN VIRGINIA.

* UNTIL 615 PM EDT.

* AT 526 PM EDT... BLACKSBURG DOPPLER RADAR AND SPOTTER REPORTS
  INDICATED A SEVERE THUNDERSTORM 12 MILES NORTH NORTHWEST OF
  BLACKSBURG OR 7 MILES NORTH NORTHWEST OF NEWPORT MOVING SOUTHEAST
  AT 50 MPH.

<< CALL TO ACTION >> THIS IS A DANGEROUS STORM MOVE TO THE
INTERIOR OF A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

.END/MTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:39 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 2, 2:39 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT TUE JUN 2 1998

CRW & RDU...MOST CONVECTION IN THE MTNS WILL PROB BE OVER ARND 00Z-
MAYBE A SEPARATE REST OF THIS AFT OR THIS EVE PERIOD WOULD BE BEST.

DISCUSSION...
AFTER LOOKING AT THE 12Z MODEL RUNS AND CURRENT TRENDS ON
RADAR/SATELLITE...LATE THIS AFT/AND THIS EVE WILL BE THE WINDOW FOR
ANY CONVECTION IN MY CWA. A LINE OF STORMS ARE TRYING TO DEVELOP SSW
INTO KY/ERN TN. THE STRONGEST FORCING- INCLUDING THE JET
DYNAMICS..STAYS WELL TO THE NORTH WHILE THE GREATEST INSTABILITY
WILL BE IN ERN TN ADVECTING INTO NORTH CAROLINA THIS EVE. 18Z RNK
SOUNDING SHOWS THE CAP ERODING. IF IT BREAKS...CAPES WILL BE >1000 &
PROB QUITE A BIT MORE WITH THE MOISTURE MOVG IN FROM TN. I SEE 2
POSS TRIGGERS- AN OUTFLOW BOUNDARY DRIFTING NWD THRU NW NC...AND THE
TROF MOVG INTO ERN KY/TN. 12Z ETA STILL INDS A SUPERCELL ENVIRONMENT
IF ANY TSTMS DEVELOP. CHC POPS STILL LOOK GOOD FOR LATE AFT/EVE.

BEYOND THE FIRST PERIOD...THE MODELS ARE IN GENERAL AGREEMENT THAT
THE FRONT WILL BECOME STALLED NEAR THE VA/NC BORDER & THIS SHUD
PROVIDE A FOCUS FOR MORE SHOWERS/TSTMS. THE MODELS HAVE ONLY WEAK
SHORT WAVES AFFECTING THE AREA THRU THU. HOWEVER...THE SRN STREAM IS
BECMG MORE ACTIVE AND THE GULF IS OPENING UP- SO I WOULD LEAN TOWARD
THE HIGHER FAN POPS THRU THE PERIOD. TEMPS WILL BE TOUGH WITH THE
WANDERING FRONT IN THE FA...SO STAYING NEAR MOS IS PROB BEST.

ROA 65/84/63/80 3454  BCB 60/79/60/77 2544
LYH 63/83/62/80 3454  BLF 57/77/59/76 2543
DAN 67/86/65/83 3344

JJ

In the hours before

Special weather statement, Jun 2, 11:59 AM EDT, 5 hours 27 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-030000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1159 AM EDT TUE JUN 02 1998

...A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS
EVENING IN SOUTHEAST WEST VIRGINIA...SOUTHWEST AND WEST CENTRAL
VIRGINIA...AND NORTHWEST NORTH CAROLINA...

A COLD FRONT LOCATED IN THE GREAT LAKES REGION WILL MOVE
SOUTHEASTWARD TOWARD THE APPALACHIANS LATE THIS AFTERNOON AND THIS
EVENING. MEANWHILE...VERY UNSTABLE AIR IS MOVING NORTHEASTWARD FROM
THE LOWER TENNESSEE VALLEY ON THE SOUTHWEST WINDS AHEAD OF THE
FRONT. AS THUNDERSTORMS DEVELOP THIS AFTERNOON...STRONG WINDS ALOFT
WILL COMBINE WITH THE UNSTABLE AIRMASS TO STRENGTHEN SOME OF THE
STORMS TO NEAR SEVERE LEVELS. THE MAIN THREAT OF SEVERE WEATHER WOULD
BE DAMAGING WINDS...THOUGH LARGE HAIL IS ALSO POSSIBLE.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR
THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE
MEDIA OUTLET...FOR UPDATED INFORMATION CONCERNING THE POTENTIAL FOR
SEVERE WEATHER.

JACKSON
Special weather statement, Jun 2, 11:59 AM EDT, 5 hours 27 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-030000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1159 AM EDT TUE JUN 02 1998

...A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS
EVENING IN SOUTHEAST WEST VIRGINIA...SOUTHWEST AND WEST CENTRAL
VIRGINIA...AND NORTHWEST NORTH CAROLINA...

A COLD FRONT LOCATED IN THE GREAT LAKES REGION WILL MOVE
SOUTHEASTWARD TOWARD THE APPALACHIANS LATE THIS AFTERNOON AND THIS
EVENING. MEANWHILE...VERY UNSTABLE AIR IS MOVING NORTHEASTWARD FROM
THE LOWER TENNESSEE VALLEY ON THE SOUTHWEST WINDS AHEAD OF THE
FRONT. AS THUNDERSTORMS DEVELOP THIS AFTERNOON...STRONG WINDS ALOFT
WILL COMBINE WITH THE UNSTABLE AIRMASS TO STRENGTHEN SOME OF THE
STORMS TO NEAR SEVERE LEVELS. THE MAIN THREAT OF SEVERE WEATHER WOULD
BE DAMAGING WINDS...THOUGH LARGE HAIL IS ALSO POSSIBLE.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR
THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE
MEDIA OUTLET...FOR UPDATED INFORMATION CONCERNING THE POTENTIAL FOR
SEVERE WEATHER.

JACKSON
Special weather statement, Jun 2, 4:11 PM EDT, 1 hour 15 minutes before
VAZ007-009>017-WVZ042>045-030205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT TUE JUN 2 1998

...TORNADO WATCH UNTIL 900 PM EDT FOR MUCH OF SOUTHEAST WEST
VIRGINIA AND SOUTHWESTERN VIRGINIA...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A
TORNADO WATCH FOR THE FOLLOWING COUNTIES IN SOUTHEAST WEST VIRGINIA
AND SOUTHWEST VIRGINIA UNTIL 9PM EDT:

WV COUNTIES:
GREENBRIER     MERCER     MONROE     SUMMERS

VA COUNTIES:
BLAND          CARROLL     FLOYD     GILES     GRAYSON
MONTGOMERY     PULASKI     SMYTH     TAZEWELL     WYTHE

AT 4 PM EDT ISOLATED TORNADIC STORMS WERE MOVING SOUTHEASTWARD
THROUGH CENTRAL WEST VIRGINIA AND ARE EXPECTED TO REACH THE ABOVE
WEST VIRGINIA COUNTIES BY AROUND 5 PM EDT.  BY EARLY EVENING...
ISOLATED SEVERE OR TORNADIC STORMS ARE POSSIBLE IN THE ABOVE
VIRGINIA COUNTIES AS WELL.

REMEMBER... A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA. LARGE HAIL... DAMAGING WINDS... AND
TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF
SAFETY IF A WARNING IS ISSUED FOR YOUR AREA.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER
SITUATION.

SJK
Local storm report, Jun 2, 5:23 PM EDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
523 PM EDT TUE JUN 2 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

500 PM     6 E HINTON                WV   1.15 INCH HAIL
06/02/98   SUMMERS                        SKYWARN SPOTTER
                                          REPORTED HAIL.

514 PM     2 SE BALLENGEE            WV   0.75 INCH HAIL
06/02/98   MERCER                         DIME SIZE HAIL
                                          AT FARM ON
                                          MERCER-SUMMERS
                                          COUNTY LINE.

DSD/MJB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 5:34 PM EDTSevere Thunderstorm WarningRNKMontgomery51 min
Jun 2, 5:58 PM EDTSevere Thunderstorm WarningRNKGrayson37 min
Jun 2, 6:01 PM EDTSevere Thunderstorm WarningRNKFloyd34 min
Jun 2, 6:09 PM EDTSevere Thunderstorm WarningRNKFranklin36 min
Jun 2, 6:22 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville48 min
Jun 2, 6:46 PM EDTSevere Thunderstorm WarningRNKMontgomery64 min
Jun 2, 6:55 PM EDTFlash Flood WarningRNKMontgomery2 hr
Jun 2, 6:58 PM EDTTornado WarningRNKHenry, City of Martinsville32 min
Jun 2, 7:06 PM EDTTornado WarningRNKGiles49 min
Jun 2, 7:18 PM EDTFlash Flood WarningRNKFloyd62 min
Jun 2, 7:29 PM EDTSevere Thunderstorm WarningRNKPulaski, City of Radford31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.